Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS La Crosse, WI

May 15, 2017Olmsted County, Wabasha County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 15, 2017, 10:25 PM CDT for Olmsted County, Wabasha County, Winona County, Minnesota. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2017, 10:25 PM CDT (03:25 UTC)
Expired
May 15, 2017, 11:06 PM CDT
In force
41 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Olmsted County, MN, Wabasha County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 10:25 PM CDTHAIL 15 E Douglas, MN
May 15, 10:26 PM CDTHAIL 0.752 Nw Rochester, MN
May 15, 10:28 PM CDTHAIL 0.883 Ese Douglas, MN
May 15, 11:00 PM CDTHAIL 0.75Hammond, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 9:48 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS53 KARX 160325
SVRARX
MNC109-157-169-160430-
/O.NEW.KARX.SV.W.0050.170516T0325Z-170516T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1025 PM CDT MON MAY 15 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Winona County in southeastern Minnesota...
  Central Olmsted County in southeastern Minnesota...
  Southeastern Wabasha County in southeastern Minnesota...

* Until 1130 PM CDT

* At 1025 PM CDT, a severe thunderstorm was located near Rochester,
  moving northeast at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Eyota around 1035 PM CDT. 
  Elgin around 1045 PM CDT. 
  Plainview around 1050 PM CDT. 
  Wabasha and Kellogg around 1110 PM CDT. 

Other locations impacted by this severe thunderstorm include Marion,
Douglas, Viola, West Newton and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4440 9205 4438 9203 4436 9197 4433 9192
      4431 9191 4429 9193 4427 9190 4425 9189
      4423 9189 4420 9187 4418 9183 4416 9180
      4413 9173 4390 9242 4411 9260
TIME...MOT...LOC 0325Z 242DEG 32KT 4409 9247 

HAIL...1.00IN
WIND...<50MPH
 
$$

JSB
4 follow-up statements
791 
WWUS53 KARX 160333
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1033 PM CDT MON MAY 15 2017

MNC109-157-169-160430-
/O.CON.KARX.SV.W.0050.000000T0000Z-170516T0430Z/
Winona MN-Olmsted MN-Wabasha MN-
1033 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN WINONA...CENTRAL OLMSTED AND SOUTHEASTERN WABASHA
COUNTIES...

At 1032 PM CDT, a severe thunderstorm was located over Eyota, or 9
miles east of Rochester, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Plainview around 1050 PM CDT. 
  Altura around 1110 PM CDT. 
  Rollingstone around 1125 PM CDT. 

Other locations impacted by this severe thunderstorm include Marion,
Douglas, Viola, West Newton and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4440 9205 4438 9203 4436 9197 4433 9192
      4431 9191 4429 9193 4427 9190 4425 9189
      4423 9189 4420 9187 4418 9183 4416 9180
      4413 9173 4390 9242 4411 9260
TIME...MOT...LOC 0332Z 259DEG 24KT 4400 9228 

HAIL...1.00IN
WIND...<50MPH
 
$$

JSB
055 
WWUS53 KARX 160344
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1044 PM CDT MON MAY 15 2017

MNC109-157-169-160430-
/O.CON.KARX.SV.W.0050.000000T0000Z-170516T0430Z/
Winona MN-Olmsted MN-Wabasha MN-
1044 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN WINONA...CENTRAL OLMSTED AND SOUTHEASTERN WABASHA
COUNTIES...

At 1043 PM CDT, a severe thunderstorm was located 7 miles west of
Elgin, or 8 miles northeast of Rochester, moving northeast at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Eyota around 1050 PM CDT. 
  Elgin around 1100 PM CDT. 
  Plainview around 1115 PM CDT. 
  Wabasha and Kellogg around 1130 PM CDT. 

Other locations impacted by this severe thunderstorm include Marion,
Douglas, Viola, West Newton and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4440 9205 4438 9203 4436 9197 4433 9192
      4431 9191 4429 9193 4427 9190 4425 9189
      4423 9189 4420 9187 4418 9183 4416 9180
      4413 9173 4390 9242 4411 9260
TIME...MOT...LOC 0343Z 234DEG 18KT 4413 9240 

HAIL...1.00IN
WIND...<50MPH
 
$$

JSB
511 
WWUS53 KARX 160352
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1052 PM CDT MON MAY 15 2017

MNC109-157-169-160430-
/O.CON.KARX.SV.W.0050.000000T0000Z-170516T0430Z/
Winona MN-Olmsted MN-Wabasha MN-
1052 PM CDT MON MAY 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN WINONA...NORTHEASTERN OLMSTED AND SOUTHEASTERN
WABASHA COUNTIES...

At 1051 PM CDT, a severe thunderstorm was located near Elgin, or 12
miles northeast of Rochester, moving northeast at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Elgin around 1055 PM CDT. 
  Plainview around 1110 PM CDT. 

Other locations impacted by this severe thunderstorm include Marion,
Viola, West Newton, Bremen and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4440 9205 4438 9203 4436 9197 4433 9192
      4431 9191 4429 9193 4427 9190 4425 9189
      4423 9189 4420 9187 4418 9183 4416 9180
      4413 9173 4393 9234 4416 9251
TIME...MOT...LOC 0351Z 243DEG 24KT 4415 9232 

HAIL...1.00IN
WIND...<50MPH
 
$$

JSB
925 
WWUS53 KARX 160406
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1106 PM CDT MON MAY 15 2017

MNC109-157-169-160414-
/O.CAN.KARX.SV.W.0050.000000T0000Z-170516T0430Z/
Winona MN-Olmsted MN-Wabasha MN-
1106 PM CDT MON MAY 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WINONA...
NORTHEASTERN OLMSTED AND SOUTHEASTERN WABASHA COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 300 AM CDT for
southeastern Minnesota...and west central Wisconsin.

Remember, a Severe Thunderstorm Warning still remains in effect for
southern Winona County until 1115 AM CDT.

LAT...LON 4440 9205 4438 9203 4436 9197 4433 9192
      4431 9191 4429 9193 4427 9190 4425 9189
      4423 9189 4420 9187 4418 9183 4416 9180
      4413 9173 4393 9234 4416 9251
TIME...MOT...LOC 0359Z 242DEG 32KT 4421 9218 

$$

JSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:39 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 15, 6:39 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
639 PM CDT Mon May 15 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 233 PM CDT Mon May 15 2017

Complex scenario this afternoon into the overnight concerning
thunderstorm coverage and severe potential. As of 15.19Z, there is
a narrow band of showers and thunderstorms from the Twin Cities to
La Crosse to Richland Center along the leading instability gradient.
These storms are producing some pea hail and brief heavy rain,
but are otherwise not expected to produce widespread severe
storms as they lift northeastward this afternoon.

For much of the morning, convection allowing models (CAMs) were
showing additional convective development by mid-afternoon across
south-central MN into northern IA within 1500-2500 J/kg MLCAPE
instability plume (surface dewpoints mid 50s to mid 60s) and 30 to
40 kts of 0-3 km shear as a weak short-wave lifted across the
region. Latest HRRR/ESRL HRRR now appear to be backing away from
that idea somewhat, or least delaying it until late afternoon/early
evening, so overall confidence not as high as preferred this
close to a potential event. If storms do develop, instability/shear
profiles support large hail and damaging winds for areas mainly
south of I-90. Farther north, severe potential is more limited.

A second round of showers and thunderstorms is possible later this
evening and into the overnight as an ill-defined surface warm
front currently draped across central IA is forecast to lift
northward with a strengthening low-level jet. Elevated storms
north of the front could produce hail, but freezing levels around
12-13 kft may be a limiting factor for severe hail. Perhaps a
greater threat will be locally heavy rainfall with training
potential and PWATs around 1.5 inches, although placement of this
precipitation is uncertain and dependent on the evolution of
storms this afternoon. If, and it's a big if, the warm front can
move far enough north early this evening and encounter a more
unstable/pristine, moisture-rich boundary layer, cannot completely
rule out an isolated tornado or damaging winds. Confidence in
this scenario is very low.

Warm front should lift north of I-90 by 12Z Tuesday, allowing for
some lingering morning convection mainly north of I-94. Still
expect a drying trend into the afternoon with periods of sunshine.
Atmosphere becomes well capped with 925 hPa temperatures rising
to between +21 and +24 Celsius. Assuming there is clean window
with more sun than clouds, temperatures are likely to rise into
the mid to upper 80s, but still cannot rule out some locations
reaching 90 degrees. Tuesday still looking breezy to locally windy
with roughly 30 to 35 kts in the well mixed boundary layer. This
will result in frequent southerly gusts up to 35 mph, especially
west of the MS River.

.LONG TERM...(Tuesday night through Monday)
Issued at 233 PM CDT Mon May 15 2017

Shower and thunderstorm chances return Tuesday night through
Wednesday as a negatively-tilted 500 hPa closed low lifts
northeastward from the Central Plains to the Upper Midwest.
Despite strong shear, severe potential looks iffy at this point
with a dirty warm sector. If substantial clearing/heating can
occur ahead of the eastward advancing cold front, some severe
storms will be possible. Latest GFS/NAM/ECMWF continue to show
that the highest QPF will fall along and north of the surface low
track from central MN into northern WI. Highs Wednesday will be
cooler, generally in the 70s region-wide.

Should see a brief dry period on Thursday with short-wave ridging
aloft, although temperatures will be dropping into the 60s for
highs. Precipitation chances return Friday into the weekend as a
broad trough with multiple short-waves takes up residence across
the the western two-thirds of the CONUS. Instability generally
remains south of the forecast area, so thunder activity is
unlikely. Temperatures will also be unseasonably cool with daily
highs in the upper 50s to lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 639 PM CDT Mon May 15 2017

Scattered showers and thunderstorms are expected at the taf sites
tonight. MVFR to IFR conditions are possible in and near any
storms. This activity should lift north of the TAF sites after
10Z. VFR conditions are then expected.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Wetenkamp
Hazardous weather outlook, May 15, 9:02 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
902 PM CDT Mon May 15 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-170215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
902 PM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...Tonight

Additional thunderstorms are expected for the overnight hours.
The most likely area for addition storm development appears to be
along and north of the Interstate 90 corridor at this time. If the
storms develop the main threats would be large hail and heavy
rainfall which may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional chances for thunderstorms will exist Tuesday morning
and again Tuesday night through Wednesday evening. A few storms
on Wednesday could pose a risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Reports of hail or any localized flooding would be appreciated for
the overnight hours.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Special weather statement, May 15, 9:55 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
955 PM CDT Mon May 15 2017

MNZ079-086>088-094>096-160500-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, and Caledonia
955 PM CDT Mon May 15 2017

...Strong Thunderstorms Developing in Southeast Minnesota...

Through midnight, strong thunderstorms will continue to develop
in southeast Minnesota. A few of these thunderstorms may become
severe with the main threats being large hail and localized heavy
rain which may result in localized flooding.

Boyne
Local storm report, May 15, 9:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
959 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             3 NW ROCHESTER          44.04N 92.52W
05/15/2017  E0.88 INCH       OLMSTED            MN   PUBLIC

            NICKEL SIZE HAIL AT INTERSECTION OF WEST
            CIRCLE DRIVE AND HIGHWAY 14.

&&

CJA
Local storm report, May 15, 10:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1016 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             2 ENE ROCHESTER         44.03N 92.43W
05/15/2017  E0.75 INCH       OLMSTED            MN   TRAINED SPOTTER

            DIME SIZE HAIL NEAR QUARRY HILL PARK IN
            NORTHEAST ROCHESTER.

&&

CJA
Local storm report, May 15, 10:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1018 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             3 NE ROCHESTER          44.04N 92.44W
05/15/2017  M0.50 INCH       OLMSTED            MN   COCORAHS

&&

CJA
Local storm report, May 15, 10:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1020 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             ROCHESTER               44.01N 92.48W
05/15/2017  M1.00 INCH       OLMSTED            MN   PUBLIC

            NUMEROUS REPORTS OF QUARTER SIZE HAIL IN
            ROCHESTER. VIA SOCIAL MEDIA.

&&

CJA
Local storm report, May 15, 10:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1024 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             2 SE ROCHESTER          43.99N 92.45W
05/15/2017  E0.75 INCH       OLMSTED            MN   PUBLIC

&&

CJA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:08 PM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona67 min
May 15, 10:17 PM CDTSevere Thunderstorm WarningARXDodge23 min
May 15, 11:16 PM CDTSpecial Weather StatementARXHouston44 min
May 15, 11:19 PM CDTSpecial Weather StatementARXWinona56 min
May 15, 11:30 PM CDTSevere Thunderstorm WarningARXDodge33 min
May 15, 11:49 PM CDTAreal Flood AdvisoryARXOlmsted, Wabasha, Winona3 hr
May 16, 12:12 AM CDTFlash Flood WarningARXOlmsted, Wabasha, Winona7 hr
May 16, 12:18 AM CDTRiver Flood WarningARXOlmsted, Winona22 hr
May 16, 6:58 AM CDTAreal Flood WarningARXHouston, Olmsted, Wabasha, Winona9 hr
May 16, 3:06 PM CDTFlash Flood WatchARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more13 hr
May 16, 3:54 PM CDTSpecial Weather StatementARXWabasha51 min
May 16, 4:17 PM CDTSpecial Weather StatementARXOlmsted, Wabasha58 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.